Hail, Williamson
- When
- January 12, 1:20 PM CST
- Where
- Williamson County, 4.29 mi NNE of Mallorys
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 36.010, -86.780
Estimated quarter size hail was reported north-northeast of Brentwood.
Warmer than normal conditions in early January led to another severe weather event across Middle Tennessee on January 12, 2023. Warm, moist, southerly flow ahead of an approaching low pressure system and its associated cold front resulted in thunderstorms developing across the area by the early morning hours of the 12th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OHX wrote it up.
Warmer than normal conditions in early January led to another severe weather event across Middle Tennessee on January 12, 2023. Warm, moist, southerly flow ahead of an approaching low pressure system and its associated cold front resulted in thunderstorms developing across the area by the early morning hours of the 12th. Several hail reports were received as one of the strongest thunderstorms of the day traveled across Davidson, Williamson, and Rutherford counties. Farther south in Marshall County, another severe thunderstorm caused wind damage in Mooresville.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before the first event at Jan 12, 11:51 AM CST, 1 hour 29 minutes earlier.
Area Forecast Discussion National Weather Service Nashville TN 1151 AM CST Thu Jan 12 2023 ...New AVIATION... .UPDATE... Issued at 1020 AM CST Thu Jan 12 2023 The weather has been somewhat tame this morning compared to our counterparts to the south and north as mostly benign showers and thunderstorms have moved across Middle Tennessee with only a few small pea size hail reports. Currently on radar, showers and thunderstorms are across the Cumberland Plateau and moving into East Tennessee with more isolated/scattered convection developing in western Middle TN. As the area of storms continues to push into East TN, the focus for strong to severe storm development will turn to areas west of I-65 for the next couple of hours with the main line that's expected to push through the forecast area. For the time being, a nice little cap around 800mb has been the saving grace for severe thunderstorm development so far. However, steep lapse rates suggest severe hail (0.5-1.5inch in size) will be the main threat with the possibility of gusty winds (40-55mph) as well. Tornado threat remains very low. Keep an eye on the weather and monitor throughout the day for any watches and/or warnings that may be issued. Once the storms push out of the area late this afternoon, all eyes will turn to how quickly that thermometer drops along with some chatter about snow possibilities especially across the Plateau. && .SHORT TERM... (Today through Saturday) Issued at 203 AM CST Thu Jan 12 2023 Two important phases to the short term period of the forecast which runs through Saturday. Phase 1 is the severe weather threat for today which will begin just prior to sunrise. Phase 2 is the wintry threat for mainly our Plateau area for late tonight and on into Friday. Current radar mosaic showing showers and thunderstorms gaining strength along the Mo bootheel and extending into far western KY and northwestern TN. This activity will be moving our way and may impact our far northwest as we move toward sunrise. From there, the thunderstorm activity will move west to east with the severe threat remaining across our eastern counties until midday or so. Most of the area is in a slight risk except for a marginal risk in the far north. Mid level lapse rates and cape values are somewhat impressive so we cannot rule out the potential for some hail today. Otw, high convective wind gusts will be the primary threat with perhaps an isolated spinup or two. Again, that time window for severe looks like 5 am in our far northwest, 7 am - 10 am i-65 corridor, 10 am - noon Plateau. This afternoon showers and a few thunderstorms will persist, but this activity should be below severe limits. Other than the severe potential, it will be rather breezy this afternoon and on into this evening. Not quite to advisory levels but our strongest winds during the short term may occur just behind the fropa with highest magnitudes in our northwest late this afternoon and into this evening. Moving on, the main cold fropa is expected early this evening. The shortwave axis upstream will be somewhat pronounced with a slug of pva moving through overnight. Vertical displacement is expected, particularly across our Plateau as thermal troughing amplifies and digs across our east. This will set the stage for some accumulating snowfall in our Plateau for Friday into Friday night. Behind tonight's fropa, freezing levels will drop rather fast. The levels will reach snowfall efficiency levels as we approach 12Z-15Z Friday across the entire midstate. From there, its just a matter of how much moisture can fall in out Plateau area in terms of figuring the expected upcoming accumulation amounts. Right now, it looks like 1 to 2 inch amounts for our far eastern Plateau, with trace to one half inch totals west, almost to I-65. The snow will taper off to flurries late Friday night in our east. Look for sunny skies to return with seasonably cold temps on Saturday. && .LONG TERM... (Saturday Night through next Thursday) Issued at 203 AM CST Thu Jan 12 2023 In the extended forecast, elevated heights and an active southern jet will prevail. This spells a quick return from near normal to above normal temperatures. It looks like two separate systems for next week with both tracking from the central Plains across the mid and upper midwest regions. Instability parameters do not look impressive so I will just leave the precip as showers. Temps will reach the 60s again around mid week. QPF totals are not looking too bad. Looks like one half to three quarters of an inch with this upcoming system, through Friday night. Then, the extended period looks like one half to one inch. && .AVIATION... (18Z TAFS) Issued at 1141 AM CST Thu Jan 12 2023 Cigs are MVFR at all terminals and will likely remain this way at CKV/BNA/MQY through the period as thunderstorms continue to move through the area. Cigs at CSV will drop to IFR at 06Z as snow showers develop. Winds are shifting to the northwest and gusts between 20-30kts are expected through the period. && .PRELIMINARY POINT TEMPS/POPS... Nashville 68 36 41 28 / 90 60 10 0 Clarksville 65 34 39 25 / 90 50 10 0 Crossville 61 31 36 24 / 100 80 40 30 Columbia 67 33 39 25 / 90 50 10 0 Cookeville 64 33 37 26 / 100 80 40 30 Jamestown 61 31 36 24 / 100 80 40 20 Lawrenceburg 67 33 39 26 / 90 50 10 0 Murfreesboro 68 33 40 25 / 90 60 20 0 Waverly 66 31 37 25 / 80 40 10 0 && .OHX WATCHES/WARNINGS/ADVISORIES... None. && UPDATE.......Hurley SHORT TERM...21 LONG TERM....21 AVIATION.....Baggett
Hazardous Weather Outlook National Weather Service Nashville TN 159 AM CST Thu Jan 12 2023 TNZ005>011-023>034-056>066-075-077>080-093>095-130800- Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston- Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-Jackson- Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-Maury- Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-Coffee- Warren-Grundy-Van Buren-Wayne-Lawrence-Giles- 159 AM CST Thu Jan 12 2023 This Hazardous Weather Outlook is for Middle Tennessee. .DAY ONE...Today and tonight. A few severe thunderstorms with damaging winds and hail may occur across Middle Tennessee today. A brief tornado or two cannot be ruled out. Gusty winds over 35mph are possible as the storms approach in the morning, then again as a cold front passes late in the day. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Much colder air will move in with a good chance for snow showers on Friday. Mainly light accumulations are expected along and near the Cumberland Plateau. Accumulations are likely to reach 1 to 2 inches for the highest elevations from Jamestown to Monterey. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed today. 13
Special Weather Statement
National Weather Service Nashville TN
1217 PM CST Thu Jan 12 2023
TNZ056>058-093-121845-
Hickman TN-Wayne TN-Lewis TN-Perry TN-
1217 PM CST Thu Jan 12 2023
...A strong thunderstorm will impact portions of Lewis, northern
Wayne, southeastern Perry and southern Hickman Counties through 1245
PM CST...
At 1217 PM CST, Doppler radar was tracking a strong thunderstorm 8
miles northwest of Waynesboro, moving northeast at 55 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Hohenwald, Waynesboro, Clifton, Flatwoods, Gordonsburg and Kimmins.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Brief heavy rainfall is also occurring with this storm and may lead
to minor localized flooding. Do not drive your vehicle through
flooded roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3567 8761 3559 8743 3546 8737 3546 8745
3543 8745 3540 8755 3540 8757 3539 8758
3525 8797 3539 8800 3540 8798 3541 8797
3542 8800 3545 8801
TIME...MOT...LOC 1815Z 242DEG 49KT 3541 8787
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
JB WrightSpecial Weather Statement
National Weather Service Nashville TN
1223 PM CST Thu Jan 12 2023
TNZ009-028>030-121900-
Wilson TN-Trousdale TN-Macon TN-Smith TN-
1223 PM CST Thu Jan 12 2023
...A strong thunderstorm will impact portions of northern Smith,
northeastern Wilson, south central Macon and Trousdale Counties
through 100 PM CST...
At 1222 PM CST, Doppler radar was tracking a strong thunderstorm near
Lebanon, moving northeast at 55 mph.
HAZARD...Wind gusts of 50 to 55 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Lebanon, Carthage, Hartsville, South Carthage, Tuckers Crossroads,
Dixon Springs, Pleasant Shade and Dickerson Chapel Recreation Area.
This includes the following highways...
Interstate 40 between mile markers 235 and 245.
Interstate 840 near mile marker 76.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Brief heavy rainfall is also occurring with this storm and may lead
to minor localized flooding. Do not drive your vehicle through
flooded roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3643 8583 3629 8585 3614 8633 3626 8641
3632 8633 3631 8630 3634 8629 3638 8624
3648 8594
TIME...MOT...LOC 1822Z 242DEG 48KT 3624 8627
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
JB WrightSpecial Weather Statement
National Weather Service Nashville TN
1228 PM CST Thu Jan 12 2023
TNZ093-094-121915-
Lawrence TN-Wayne TN-
1228 PM CST Thu Jan 12 2023
...A strong thunderstorm will impact portions of southeastern Wayne
and central Lawrence Counties through 115 PM CST...
At 1226 PM CST, Doppler radar was tracking a strong thunderstorm 7
miles east of Collinwood, or 13 miles southeast of Waynesboro, moving
northeast at 60 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Lawrenceburg, Collinwood, Ethridge, Henryville and Westpoint.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Brief heavy rainfall is also occurring with this storm and may lead
to minor localized flooding. Do not drive your vehicle through
flooded roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3519 8776 3546 8740 3537 8722 3530 8722
3529 8723 3529 8722 3528 8722 3506 8767
TIME...MOT...LOC 1826Z 239DEG 51KT 3517 8761
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
JB WrightSpecial Weather Statement
National Weather Service Nashville TN
1232 PM CST Thu Jan 12 2023
TNZ007-008-025>027-121900-
Robertson TN-Dickson TN-Davidson TN-Cheatham TN-Sumner TN-
1232 PM CST Thu Jan 12 2023
...A strong thunderstorm will impact portions of central Davidson,
east central Dickson, southwestern Sumner, southeastern Cheatham and
southeastern Robertson Counties through 100 PM CST...
At 1231 PM CST, Doppler radar was tracking a strong thunderstorm near
Kingston Springs, or 8 miles southwest of Ashland City, moving
northeast at 60 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Gallatin, Ashland City, Madison, Hendersonville, Goodlettsville,
White House, Millersville, Greenbrier, White Bluff, Kingston Springs,
Lakewood, Pegram, Ridgetop, Old Hickory, Joelton, Bells Bend, Whites
Creek, Cottontown and Beaman Park.
This includes the following highways...
Interstate 40 between mile markers 185 and 192, and between mile
markers 201 and 204, and near mile marker 207.
Interstate 65 between mile markers 85 and 108.
Interstate 24 between mile markers 31 and 47.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Brief heavy rainfall is also occurring with this storm and may lead
to minor localized flooding. Do not drive your vehicle through
flooded roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3635 8638 3633 8642 3633 8646 3629 8653
3632 8654 3632 8655 3627 8657 3604 8711
3605 8718 3618 8727 3653 8657
TIME...MOT...LOC 1831Z 238DEG 51KT 3615 8713
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
JB WrightSpecial Weather Statement
National Weather Service Nashville TN
1236 PM CST Thu Jan 12 2023
TNZ025>027-057-059-121915-
Hickman TN-Williamson TN-Dickson TN-Davidson TN-Cheatham TN-
1236 PM CST Thu Jan 12 2023
...A strong thunderstorm will impact portions of southwestern
Davidson, southern Dickson, northwestern Williamson, southeastern
Cheatham and northern Hickman Counties through 115 PM CST...
At 1235 PM CST, Doppler radar was tracking a strong thunderstorm 7
miles west of Centerville, moving northeast at 60 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Dickson, Ashland City, Centerville, Forest Hills, White Bluff,
Kingston Springs, Pegram, Burns, Bellevue, Fairview, Bon Aqua, Bells
Bend, Lyles, Natchez Trace At Highway 96, Bucksnort, Pinewood and
Nunnelly.
This includes the following highways...
Interstate 40 between mile markers 150 and 201.
Interstate 840 between mile markers 1 and 10.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Brief heavy rainfall is also occurring with this storm and may lead
to minor localized flooding. Do not drive your vehicle through
flooded roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3587 8771 3595 8760 3595 8756 3597 8754
3599 8753 3600 8754 3633 8708 3616 8691
3602 8685 3573 8763 3576 8770 3583 8772
TIME...MOT...LOC 1835Z 238DEG 51KT 3584 8758
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
JB WrightSpecial Weather Statement
National Weather Service Nashville TN
105 PM CST Thu Jan 12 2023
TNZ061-094-095-121945-
Lawrence TN-Giles TN-Marshall TN-
105 PM CST Thu Jan 12 2023
...A strong thunderstorm will impact portions of southwestern
Marshall, southeastern Lawrence and central Giles Counties through
145 PM CST...
At 104 PM CST, Doppler radar was tracking a strong thunderstorm near
Lawrenceburg, moving east at 35 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Lawrenceburg, Pulaski, Loretto, Cornersville, Goodspring, Leoma and
Frankewing.
This includes Interstate 65 between mile markers 9 and 28.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3521 8745 3541 8683 3526 8677 3526 8683
3513 8683 3504 8739
TIME...MOT...LOC 1904Z 253DEG 30KT 3515 8732
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
FBThe Nashville radar (KOHX), 33 km away, was scanning. The volume nearest the first event began at 19:22 UTC.
8 hail, 3 thunderstorm wind. Local standard time, as filed.
Estimated quarter size hail was reported north-northeast of Brentwood.
A photo shared via Twitter showed 1 to 1.5 inch hail stones near Oak Hill.
Hail slightly larger than a quarter was reported in the area of Sweetwater Drive and Littlestone Drive in Brentwood.
Quarter size hail was reported at the corner of Harding Pike and Interstate 24.
Nickel size hail was reported west-southwest of Antioch.
Penny size hail was reported near La Vergne.
Penny size hail was reported near Lebanon.
Strong winds associated with a line of thunderstorms downed a large tree limb which crushed a shed along Blackman Road. Damages are estimated for the loss of the shed.
Quarter size hail was reported north of Walterhill.
Strong thunderstorm outflow downed a tree which blocked Wayland Springs Road in Iron City. Damages are estimated.
Straight-line winds caused damage near Mooresville. The emergency manager as well as local broadcast media reported that damage included a destroyed storage shed, downed trees, metal roofing torn off a barn and silo, and siding and roof damage to homes and businesses in the area. Damages are a rough estimate.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Tennessee in 2023Every state in 2023This day in weather historyWarnings in Tennessee, January 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 1064765, 1064766, 1064767, 1064768, 1064769, 1064770, 1064771, 1064773, 1064772, 1064774, 1064963.